Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 5, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 12, 2017, 8:38 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2017, 8:38 AM CDT (13:38 UTC)
- Expired
- Jul 12, 2017, 8:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
863 WHUS43 KDLH 121338 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 838 AM CDT WED JUL 12 2017 MNZ037-WIZ001-130100- /O.NEW.KDLH.BH.S.0005.170712T1338Z-170713T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 838 AM CDT WED JUL 12 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...THE BEACHES OF MINNESOTA AND WISCONSIN POINTS... INCLUDING PARK POINT BEACH. * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS THROUGH THIS EVENING. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 7:22 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 12, 7:22 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 722 AM CDT Wed Jul 12 2017 .UPDATE... Issued at 721 AM CDT Wed Jul 12 2017 Updated for 12Z Aviation Discussion below. UPDATE Issued at 645 AM CDT Wed Jul 12 2017 Main swath of precipitation has exited the forecast area. Expect more showers to pop up beginning in northern MN with incoming shortwave. Lapse rates become fairly steep this afternoon, especially in northwest WI, so we should see some showers and storms developing. && .SHORT TERM...(Today through Thursday) Issued at 401 AM CDT Wed Jul 12 2017 Showers and storms continue to move east across the tip of the MN Arrowhead, across lake Superior, and through northwest WI early this morning. This area of rain is in response to an upper level trough that was over the Northern Plains with the surface low situated north to south across MN with the axis from KROX to KOTG. A warm front extended from the low across central MN and central WI. For early this morning the storms and showers will continue in eastern areas of the forecast area. More showers and a possible storm will develop as the upper low approaches later this morning and will come to an end Thursday morning as the upper trough finally moves to the east and is replaced by high pressure aloft and at the surface. Brisk east winds will keep temperatures much cooler near Lake Superior today. .LONG TERM...(Thursday night through Tuesday) Issued at 401 AM CDT Wed Jul 12 2017 The high pressure will bring some sunshine and dry days for most of Thursday and Friday. As the high moves southeast Friday night, a return flow of warm air will bring back more humid and warm air, signaling a chance of storms Friday night and Saturday. More high pressure will be seen for early in the week, until another upper shortwave and surface low brings another chance of showers and storms for midweek. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 721 AM CDT Wed Jul 12 2017 Low pressure aloft will slowly rotate across the Northland during this forecast period. Widespread IFR/LIFR ceilings are expected with drizzle and light rain showers from time to time at the terminals. A punch of dry stratospheric air is forecast to descend into central Minnesota and portions of northwest Wisconsin this afternoon, which may temporarily improve ceilings and bring an end to the showers. Any clearing will be self-destructive as building instability will lead to cumulus and a chance of thunderstorms. Left explicit mentions of TS out of the forecast for now given timing and overall confidence in storms. As the upper low begins to move out of the Northland overnight, expect ceilings to improve at INL/HIB/DLH, with IFR ceilings continuing at BRD and HYR. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 52 64 50 / 30 30 20 0 INL 59 50 69 49 / 50 50 20 0 BRD 74 56 71 52 / 20 20 10 0 HYR 75 53 67 49 / 30 30 10 10 ASX 63 52 63 51 / 30 40 30 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Small Craft Advisory until 10 AM CDT Thursday for LSZ121-140>148. && UPDATE...CLC SHORT TERM...CLC LONG TERM...CLC AVIATION...Huyck
Hazardous weather outlook, Jul 12, 8:38 AM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 838 AM CDT Wed Jul 12 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130600- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 838 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms could redevelop later this morning and afternoon. The best chance of storms will be in northwestern Wisconsin. The storms are not expected to be severe. Strong northeast winds will increase the threat of rip currents today, mainly in the Duluth entry affecting the Park Point Beach in Duluth. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible Friday night and Saturday...then again on Tuesday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight. LSZ121-140>148-130600- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 838 AM CDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Brisk northeast winds will cause dangerously high waves on the nearshore waters of lake Superior today, where a small craft advisory is in effect. advisory is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible Friday night and Saturday...then again on Tuesday. CLC/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 12, 2:44 AM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
244 AM CDT WED JUL 12 2017
MNZ038-WIZ006-120800-
Pine-Burnett-
244 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PINE AND
SOUTHWESTERN BURNETT COUNTIES...
At 243 AM CDT, strong thunderstorms were along a line extending from
8 miles east of Pine City, to near Grantsburg, to near Frederic, and
moving east at 30 mph.
Wind gusts up to 40 mph, pea-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Pine City, Grantsburg, Trade Lake, Siren, Webster, Branstad, Falun,
Four Corners, Alpha, Trade River, and Phantom Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4565 9215 4573 9222 4573 9253 4564 9253
4564 9276 4588 9298 4588 9234 4564 9214
4564 9215
TIME...MOT...LOC 0743Z 273DEG 27KT 4585 9280 4580 9261 4561 9245
HuyckSpecial weather statement, Jul 12, 4:20 AM CDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Duluth MN 420 AM CDT WED JUL 12 2017 WIZ009-120930- Price- 420 AM CDT WED JUL 12 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PRICE COUNTY... At 420 AM CDT, strong thunderstorms were along a line extending from 6 miles east of Ladysmith, to 9 miles east of Jump River, and moving east at 45 mph. Wind gusts up to 45 mph, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Kennan. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4557 9068 4538 9018 4538 9068 TIME...MOT...LOC 0919Z 268DEG 38KT 4550 9097 4536 9061 Huyck
Special weather statement, Jul 12, 4:33 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
433 AM CDT WED JUL 12 2017
WIZ009-120945-
Price-
433 AM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PRICE
COUNTY...
At 433 AM CDT, strong thunderstorms were along a line extending from
Hawkins, to near Catawba, to near Westboro, and moving east at 40
mph.
Wind gusts up to 45 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Ogema.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4543 9068 4552 9068 4552 9049 4545 9013
4538 9005 4538 9057
TIME...MOT...LOC 0933Z 272DEG 33KT 4550 9068 4547 9052 4537 9040
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:29 AM CDT | Special Weather Statement | DLH | Burnett | 16 min |
| Jul 12, 2:44 AM CDT | Special Weather Statement | DLH | Burnett | 16 min |
| Jul 12, 4:20 AM CDT | Special Weather Statement | DLH | Price | 10 min |
| Jul 12, 4:33 AM CDT | Special Weather Statement | DLH | Price | 12 min |
| Jul 12, 3:35 PM CDT | Special Weather Statement | DLH | Price | 10 min |
| Jul 12, 4:17 PM CDT | Special Weather Statement | DLH | Iron | 13 min |
| Jul 12, 4:57 PM CDT | Special Weather Statement | DLH | Price | 18 min |
| Jul 11, 9:41 PM CDT | Special Weather Statement | DLH | Wadena | 19 min |
| Jul 11, 10:02 PM CDT | Special Weather Statement | DLH | Crow Wing | 13 min |
| Jul 11, 10:22 PM CDT | Special Weather Statement | DLH | Crow Wing | 8 min |
| Jul 11, 10:31 PM CDT | Special Weather Statement | DLH | Morrison | 14 min |
| Jul 11, 10:47 PM CDT | Special Weather Statement | DLH | Crow Wing | 13 min |
| Jul 11, 10:58 PM CDT | Special Weather Statement | DLH | Crow Wing | 17 min |
| Jul 11, 11:11 PM CDT | Special Weather Statement | DLH | Cass | 19 min |
| Jul 11, 11:18 PM CDT | Special Weather Statement | DLH | Crow Wing | 12 min |
| Jul 11, 11:31 PM CDT | Special Weather Statement | DLH | Crow Wing | 14 min |
| Jul 11, 11:52 PM CDT | Special Weather Statement | DLH | Itasca | 23 min |
| Jul 12, 12:15 AM CDT | Special Weather Statement | DLH | Crow Wing | 15 min |
| Jul 12, 12:17 AM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jul 12, 12:20 AM CDT | Special Weather Statement | DLH | Carlton | 25 min |
| Jul 12, 12:33 AM CDT | Special Weather Statement | DLH | Crow Wing | 27 min |
| Jul 12, 12:42 AM CDT | Areal Flood Advisory | DLH | Cass, Crow Wing | 2 hr |
| Jul 12, 12:44 AM CDT | Special Weather Statement | DLH | Carlton | 31 min |
| Jul 12, 1:05 AM CDT | Special Weather Statement | DLH | Kanabec | 10 min |
| Jul 12, 1:14 AM CDT | Special Weather Statement | DLH | Kanabec | 16 min |
| Jul 12, 1:28 AM CDT | Special Weather Statement | DLH | Pine | 32 min |
| Jul 12, 2:00 AM CDT | Special Weather Statement | DLH | Pine | 15 min |
| Jul 12, 2:16 AM CDT | Special Weather Statement | DLH | Chisago | 14 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.